Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 73, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2002, 6:17 PM CDT for Jefferson Parish, Saint Charles Parish, Louisiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2002, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 21, 2002, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson Parish, LA, Saint Charles Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:30 PM CDT | Thunderstorm Wind | Harahan, LA | Several trees were blown down. |
| Jul 21, 6:30 PM CDT | Thunderstorm Wind | Destrehan, LA | A large tree was blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2757 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 212317 SVRNEW LAC051-089-220015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 616 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...METAIRIE...KENNER ST. CHARLES PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITY OF HAHNVILLE * UNTIL 715 PM CDT * AT 607 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER LAKE PONTCHARTRAIN FROM 10 MILES NORTH OF NORCO TO 9 MILES NORTH OF METAIRIE...OR FROM 7 MILES NORTHEAST OF LAPLACE TO 9 MILES NORTH OF METAIRIE...MOVING SOUTH AT 15 MPH. THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND SMALL HAIL STAY INDOORS AWAY FROM WINDOWS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 2998 9047 2992 9014 3019 9015 3022 9040
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 21, 3:00 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 300 PM CDT SUN JUL 21 2002 SIL 12Z SOUNDING REVEALED A CAPE VALUE NEAR 4500 J/KG...LIFTED INDEX AROUND -9 AND PRECIPITABLE WATER VALUE AROUND 2 INCHES. AREAL PRECIPITABLE WATER PLOTS SHOWED A SWATH OF 2 INCHES AND GREATER FROM WEST CENTRAL ARKANSAS TO SOUTHEAST MISSISSIPPI TO SOUTH OF THE FLORIDA PANHANDLE. UPPER AIR ANALYSIS REVEALED A TROUGH ALONG THE EASTERN SEABOARD WITH AN ASSOCIATED VORT LOBE FROM THE CAROLINAS TO NORTH ALABAMA TO NORTH MISSISSIPPI. MOSAIC RADAR IMAGERY REVEALED SCATTERED SHOWERS AND THUNDERSTORMS AT THE BASE OF THE TROUGH AND OVER THE SWATH OF MOISTURE. IN ADDITION...UPPER AIR HAND ANALYSIS REVEALED A VORT MAX AT 400MB OVER THE SWATH OF MOISTURE AHEAD OF THE MAIN TROUGH OVER SOUTH MISSISSIPPI. THE VORT MAX PRODUCED CONVECTION FROM FLORIDA PANHANDLE TO THE MISSISSIPPI COAST THIS MORNING. A SURFACE RIDGE AXIS WAS NOTED FROM CENTRAL FLORIDA TO NORTH GULF TO SOUTHEAST TEXAS. IN ADDITION...ANTICYCLONIC CIRCULATION WAS NOTED AT 850MB AND 700MB OVER SOUTHEAST LOUISIANA. SHORT RANGE MODELS ARE IN AGREEMENT WITH A VIGOROUS SHORT WAVE IN THE NORTHERN STREAM OVER JUST NORTH OF MONTANA DIVING SOUTHEAST AND DAMPENING THE WEAK UPPER LEVEL HIGH OVER THE MID MISSISSIPPI VALLEY LATE TODAY INTO MONDAY. THE UPPER LEVEL HIGH REDEVELOPS OVER THE INTERIOR ROCKIES AND AMPLIFIES LATE MONDAY. AT THE SAME TIME...THE UPPER LEVEL TROUGH OVER THE CAROLINAS DROPS SOUTH OVER GEORGIA. THE MODELS DISAGREE WITH THE MOISTURE AXIS. ETA BRINGS THE SWATH OF MOISTURE ACROSS THE FORECAST AREA MONDAY AND MONDAY NIGHT WITH PW VALUES OF 2 INCHES AND GREATER ACROSS THE SOUTH HALF OF FORECAST AREA...WHILE NGM AND AVN HAVE THE SWATH OF MOISTURE FROM NORTH FLORIDA TO THE MISSISSIPPI COAST. WILL NOT WAVER OVER THESE LITTLE DIFFERENCES. HIGH AT 850 AND 700MB BREAK DOWN AND ALLOW THE TROUGH TO DROP SOUTHWEST OVER GEORGIA AND ALABAMA AT 850 AND 700MB. THE NORTH TO NORTHEAST FLOW WILL ADVECT MOISTURE THROUGHOUT THE COLUMN OVER THE FORECAST AREA. WILL CONTINUE CHANCE POPS EAST AND SOUTH ZONES TONIGHT AND MONDAY...NORTHWEST FORECAST AREA WILL CONTINUE WITH A SLIGHT CHANCE TONIGHT AND MONDAY. WITH THE TROUGH OVER THE CAROLINAS DROPPING SOUTHWEST OVER GEORGIA AND ALABAMA...THICKNESS VALUES ARE EXPECTED TO FALL SLIGHTLY. IN ADDITION...CHANCE POPS IN THE FORECAST....AND THE ABUNDANCE OF MOISTURE FROM THE EAST...DAY AND NIGHT TIME TEMPERATURES ARE EXPECTED TO DROP 1 OR 2 DEGREES...BELOW HEAT ADVISORY CRITERIA FOR NIGHT TIME TEMPS. WILL ALLOW THE HEAT ADVISORY TO DIE. WILL CONTINUE TO HIGHLIGHT HEAT INDICES IN THE ZONES. BEYOND 48 HOURS...SHORT WAVE IN THE NORTHERN STREAM WILL BECOME SHEARED ROTATING AROUND THE MAIN LOW OVER THE HUDSON BAY. THE ASSOCIATED SURFACE LOW/TROUGH WILL PULL EAST ALLOWING A FRONT/TROUGH TO PUSH SOUTHEAST INTO THE MID SOUTH BY WEDNESDAY MORNING AND BECOME STATIONARY MAINLY ALONG INTERSTATE 20 THU. THE FRONTAL BOUNDARY MAY BECOME DIFFUSE BEFORE PUSHING INTO THE FORECAST AREA SAT AND SUN. NO CHANGE TO THE EXTENDED FOR NOW. PRELIM NUMBERS... MCB 73/93/72/92 3423 BTR 74/93/74/93 2323 MSY 77/92/76/93 3424 GPT 74/93/75/92 3424 .NEW...NONE LA...NONE. MS...NONE. 18
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:22 AM CDT | Special Marine Warning | LIX | 83 min | |
| Jul 21, 2:31 AM CDT | Special Marine Warning | LIX | 89 min | |
| Jul 21, 3:55 AM CDT | Special Marine Warning | LIX | 95 min | |
| Jul 21, 4:38 AM CDT | Severe Thunderstorm Warning | LIX | Saint Bernard | 37 min |
| Jul 21, 5:24 AM CDT | Special Marine Warning | LIX | 96 min | |
| Jul 21, 5:24 AM CDT | Special Marine Warning | LIX | 96 min | |
| Jul 21, 6:55 AM CDT | Special Marine Warning | LIX | 80 min | |
| Jul 21, 6:55 AM CDT | Special Marine Warning | LIX | 80 min | |
| Jul 21, 3:13 PM CDT | Special Marine Warning | LIX | 62 min | |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines | 54 min |
| Jul 21, 5:17 PM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 58 min |
| Jul 21, 5:20 PM CDT | Special Marine Warning | LIX | 85 min | |
| Jul 21, 6:16 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Saint John the Baptist | 59 min |
| Jul 21, 6:58 PM CDT | Special Marine Warning | LIX | 62 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.